Gary Dubin, MD; Michael N. Braffman, MD
Zidovudine (3′-azido-3′-deoxythymidine) has been shown to decrease the frequency of opportunistic infections, increase the number of CD4 cells, and decrease mortality in patients infected with the human immunodeficiency virus (HIV) over a 6-month study period (1). Adverse reactions to zidovudine are common and include bone marrow suppression, nausea, insomnia, myalgia, and reduction of vitamin B12 (2). The need to discontinue the drug for reasons other than hematologic toxicity is uncommon. We report a patient who experienced acute cholestatic hepatitis on initial exposure to and rechallenge with zidovudine and, as a result, was unable to receive further therapy with the drug.
Learn more about subscription options.
Register Now for a free account.
Dubin G, Braffman MN. Zidoyudine-Induced Hepatotoxicity. Ann Intern Med. 1989;110:85-86. doi: 10.7326/0003-4819-110-1-85
Download citation file:
Published: Ann Intern Med. 1989;110(1):85-86.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only